Alert archive / Illinois / Tornado Warnings in 2008

Tornado Warning 44, NWS Paducah, KY

May 25, 2008Jackson County, Illinois

NWS Paducah, KY issued this tornado warning at May 25, 2008, 6:31 PM CDT for Jackson County, Illinois. It was in force for 59 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 25, 2008, 6:31 PM CDT (23:31 UTC)
Expired
May 25, 2008, 7:30 PM CDT
In force
59 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon

County Jackson County, IL

What was reported inside it

TimeReportWhereRemark
May 25, 6:46 PM CDTTORNADO6 Nw Murphysboro, ILTORNADO ON THE GROUND
May 25, 7:05 PM CDTTORNADO4 Wnw De Soto, ILBRIEF EF0 TORNADO TOUCHDOWN.
May 25, 7:13 PM CDTHAIL 0.751 S Vergennes, ILDIME-SIZED HAIL COMING DOWN HEAVILY
May 25, 7:30 PM CDTHAIL 1.5Murphysboro, IL
May 25, 7:38 PM CDTFUNNEL CLOUD2 N Carbondale, ILPUBLIC FLAGGED DOWN A TROOPER, REPORTED SEEING A FUNNEL CLOUD CLOSE TO THE GROUND NEAR DILLINGER ROAD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.5 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2008-05-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2008-05-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 214 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1337 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
214 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS53 KPAH 252332
TORPAH
ILC077-260030-
/O.NEW.KPAH.TO.W.0044.080525T2331Z-080526T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
631 PM CDT SUN MAY 25 2008

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* TORNADO WARNING FOR...
  JACKSON COUNTY IN SOUTHERN ILLINOIS...

* UNTIL 730 PM CDT.

* AT 630 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES
  SOUTHEAST OF AVA...OR 9 MILES NORTHWEST OF MURPHYSBORO...MOVING
  SOUTHEAST AT 20 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  AVA...
  MURPHYSBORO...
  DE SOTO...
  CARBONDALE...

NOW IS THE TIME TO IMPLEMENT YOUR TORNADO PLAN OF ACTION. SEEK
SHELTER INDOORS IN A BASEMENT...OR IN AN INTERIOR ROOM ON THE LOWEST
FLOOR OF YOUR HOME OR BUILDING. STAY TUNED TO WEATHER RADIO OR LOCAL
MEDIA FOR THE LATEST SEVERE WEATHER INFORMATION.

LAT...LON 3788 8916 3760 8916 3784 8954 3795 8946
TIME...MOT...LOC 2331Z 303DEG 16KT 3786 8944

$$
1 follow-up statement
000 
WWUS53 KPAH 252348
SVSPAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
647 PM CDT SUN MAY 25 2008

ILC077-260030-
/O.CON.KPAH.TO.W.0044.000000T0000Z-080526T0030Z/
JACKSON IL-
647 PM CDT SUN MAY 25 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR JACKSON
COUNTY IN SOUTHERN ILLINOIS...

...TORNADO REPORTED ON THE GROUND 6 MILES NORTHWEST OF MURPHYSBORO...

AT 644 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM 
SPOTTERS WERE TRACKING A TORNADO.  THIS STORM WAS LOCATED 5 MILES 
SOUTHWEST OF VERGENNES...OR 6 MILES NORTHWEST OF 
MURPHYSBORO...MOVING SOUTHEAST AT 20 MPH.

LOCATIONS IN THE WARNING INCLUDE...MURPHYSBORO AND DE SOTO.

DO NOT USE HIGHWAY OVERPASSES FOR SHELTER. OVERPASSES DO NOT PROVIDE
PROTECTION FROM TORNADIC WINDS. VEHICLES STOPPED UNDER BRIDGES BLOCK
TRAFFIC AND PREVENT PEOPLE FROM GETTING OUT OF THE STORMS PATH AND
TO SHELTER. IF YOU CANNOT DRIVE AWAY FROM THE TORNADO...GET OUT OF
YOUR VEHICLE AND LIE FLAT IN A DITCH AS A LAST RESORT.

DO NOT USE YOUR CAR TO TRY TO OUTRUN A TORNADO. CARS ARE EASILY
TOSSED AROUND BY TORNADO WINDS. IF YOU ARE CAUGHT IN THE PATH OF A
TORNADO...LEAVE THE CAR AND GO TO A STRONG BUILDING. IF NO SAFE
STRUCTURE IS NEARBY...SEEK SHELTER IN A DITCH OR LOW SPOT AND COVER
YOUR HEAD.

LAT...LON 3788 8916 3760 8916 3784 8954 3795 8946
TIME...MOT...LOC 2347Z 302DEG 15KT 3783 8937

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at May 25, 1:30 PM CDT, 5 hours 1 minute earlier.

Area forecast discussion, May 25, 1:30 PM CDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
130 PM CDT SUN MAY 25 2008

.DISCUSSION...

LATEST SURFACE ANALYSIS SHOWS WEAK WARM FRONT POISED ALONG THE
WESTERN PERIPHERY OF PAH CWA. HIGH PRESSURE REMAINED OVER THE
EASTERN US. A COLD FRONT EXTENDED FROM NORTHWEST MN ARCING WESTWARD
THROUGH THE OK TX PANHANDLES TO THE GUADALUPE MTNS. BOTH FRONTS
EXTENDED FROM A LOW OVER NE ND.

THE 12Z SUN NAM AND GFS ARE IN FAIRLY GOOD AGREEMENT FOR TONIGHT
WITH WARM FRONT BI SECTING THE AREA WITH QPF IN ITS WAKE. MAINLY
NORTH AND WEST OF THE OHIO RIVER. MONDAY WE WILL BE IN THE WARM
SECTOR...THUS RAISED POPS TO JUST BELOW LIKELY CAT. A COUPLE OF WEAK
TO MODERATE VORT MAX TO MOVE OVER THE AREA. ALTHOUGH SVR PSBL THINK
ANY WOULD BE ISOLATED HAILERS OR WIND. HODOGRAPH SIGNATURES/WIND
PROFILES NOT SUPPORTIVE FOR TORS. WET BULB ZERO ABOVE 12K MSL.
TOTALS LOW 50S...K INDICIES LOW 30S. HOWEVER CAPE IS FORECAST TO 2K
PLUS...THUS CAN NOT RULE OUT SEVERE IF THAT DEGREE OF INSTABILITY IS
REALIZED. AS FRONT APPROACHES MONDAY NIGHT BELIEVE MORE WIDESPREAD
COVERAGE OF QPF. ALREADY HAVE LIKELY OVER MOST OF THE FA AND FEEL
COMFORTABLE WITH THAT FOR NOW BUT MAY INCREASE POPS DEPENDING ON
LATER MODEL RUNS. WITH FROPA TUE WILL PROBABLY INCREASE TO OCNL
WORDING. WITH THE SLOW DEPARTURE OF THE FRONT LINGERED POPS WED.
WENT AHEAD AND REMOVED POPS WED AM AS HIGH BUILDS IN. KEPT IT DRY
WITH HIGH PRESSURE THROUGH FRIDAY. WEAK SIGNALS OF PRECIP FOR THIS
WEEKEND. BRING BACK IN LOW POPS AS WARM FRONT PROGGED TO LIFT OVER
THE AREA. THINK COVERAGE WILL BE POOR BUT DO EXPECT SOME CONVECTION.
THEREFORE KEPT SLGT CHANCE IN FOR NOW.

AS FOR TEMPS FOLLOWED GUIDANCE TRENDS. HOWEVER JUST AS PREVIOUS
FORECASTER DID NOT COOL DOWN AS MUCH WITH TUESDAY FROPA.

&&

.AVIATION...
VFR CONDITIONS SHOULD DOMINATE THROUGH MONDAY MORNING. ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE AT THE CGI AND PAH
SITES THIS AFTERNOON. BY MID MONDAY MORNING CHANCES FOR SHOWERS AND
THUNDERSTORMS WILL INCREASE AT ALL TAF SITES AS A FRONTAL SYSTEM
APPROACHES THE REGION FROM THE NORTHWEST. SOUTH TO SOUTHEAST WINDS
TODAY AT 5 TO 10 MPH WILL SHIFT AROUND TO THE SOUTH TO SOUTHWEST AT
10 TO 20 MPH  MONDAY MORNING.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SHORT TERM...JP
LONG TERM....KH
AVIATION...JP
Hazardous weather outlook, May 25, 4:35 PM CDT, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
435 PM CDT SUN MAY 25 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-260500-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
435 AM CDT SUN MAY 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SEVERE THUNDERSTORM WATCH IN EFFECT TONIGHT FOR PERRY
MISSOURI...AND PERRY...JEFFERSON...FRANKLIN...WILLIAMSON...AND
JACKSON COUNTIES IN ILLINOIS... UNTIL 10 PM. THE MAIN THREAT WITH
THE STORMS IN THE AFOREMENTIONED AREA WILL BE LARGE HAIL AND
DAMAGING WINDS.

OTHERWISE...THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FOR AREAS
NORTH AND WEST OF THE OHIO RIVER OVERNIGHT TONIGHT. ANY STORMS THAT
DEVELOP SHOULD REMAIN BELOW SEVERE LIMITS...HOWEVER A STRONG STORM
WITH LOCALLY HEAVY RAIN CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON MONDAY.
THUNDERSTORMS WILL DEVELOP ON MONDAY IN ASSOCIATION WITH AN
APPROACHING COLD FRONT. LARGE HAIL AND DAMAGING WINDS APPEAR TO BE
THE MAIN THREATS AT THIS TIME...DUE TO THE AMOUNT OF INSTABILITY
IN THE ATMOSPHERE. HOWEVER...THE DEGREE OF INSTABILITY WILL BE
HIGHLY DEPENDANT ON THE AMOUNT OF CLOUD COVER WE HAVE DURING THE
DAY ON MONDAY.

THE COLD FRONT WILL MOVE ACROSS OUR AREA ON TUESDAY AND TUESDAY
NIGHT...WHICH WILL BRING A GOOD CHANCE FOR MORE THUNDERSTORMS
ACROSS OUR AREA. A FEW OF THE STORMS COULD BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED FOR THIS EVENING IN AND NEAR THE
WATCH AREA OVER PARTS OF SOUTHEAST MISSOURI AND SOUTHWEST ILLINOIS.

In the hours before

Local storm report, May 25, 6:19 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
619 PM CDT SUN MAY 25 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TORNADO          WILLISVILLE             37.98N 89.59W
05/25/2008                   PERRY              IL   FIRE DEPT/RESCUE

            PICKNEYVILLE FIRE DEPT REPORTED TORNADO TOUCHDOWN NEAR
            WILLISVILLE

&&

AD

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 25, 5:11 PM CDTSevere Thunderstorm WarningPAHJefferson49 min
May 25, 5:37 PM CDTTornado WarningPAHJackson, Perry53 min
May 25, 6:00 PM CDTSevere Thunderstorm WarningPAHJefferson, Wayne60 min

Nearby

Tornado Warnings in Illinois, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.